Florida, 2014Flooding in Florida, January 9, 2014
January 9, 2014 · NWS MLB · 2 events in 2 counties and zones
A cluster of showers and isolated thunderstorms moved very slowly down the coast of St. Lucie and Martin Counties during the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $240,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of showers and isolated thunderstorms moved very slowly down the coast of St. Lucie and Martin Counties during the afternoon and early evening. Twenty-four hour rainfall totals reached 8-12 inches across much of the coastal portion of the counties, with the majority of the rain falling in a period of 6-hours or less. Flooding of many roadways occurred, stranding vehicles. Drainage canals overflowed and standing water reached a foot in many locations and was slow to recede.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 9, 9:37 AM EST, 4 hours 23 minutes earlier.
Area forecast discussion, Jan 9, 9:37 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
937 AM EST THU JAN 9 2014
.DISCUSSION...
TODAY-TONIGHT...ONSHORE FLOW IS CONTINUING TO MODIFY THE AIR MASS
NORTH OF WARM FRONT ZONE THAT WAS TO OUR SOUTH. ISENTROPIC LIFT HAS
BEEN GENERATING CONSIDERABLE LOW CLOUDINESS AND PATCHY STRATIFORM
RAIN. THE LIFT HAS BEEN SUFFICIENT TO EVEN GENERATE A FEW SHOWERS.
WITH THE CONSIDERABLE CLOUD COVER...THE CHANCE FOR STORMS IS LOW BUT
BY LATE DAY THE APPROACH OF A WEAK IMPULSE ALOFT AND MODEST HEATING
MAY BE SUFFICIENT TO GENERATE A FEW STORMS. THIS WOULD BE OVER
SOUTHERN SECTIONS NEAR THE NORTHWARD ADVANCING FRONTAL BOUNDARY...
DURING THE LATE AFTERNOON AND EARLY EVENING. THERE WILL ALSO BE A
CHANCE FOR LOCAL HEAVY RAIN ESPECIALLY ALONG THE COAST SOUTH OF
CANAVERAL AS THE BOUNDARY LIFTS NORTHWARD. DO NOT SEE MUCH TO
CHANGE IN THE CURRENT FORECAST
&&
.AVIATION...
PREVAILING CEILINGS FL025-035 WITH OCCASIONAL CEILINGS FL015-020.
IN THE PATCHES OF RAIN...SOME CEILINGS BELOW FL010 WITH IFR
VISIBILITIES ARE ALSO POSSIBLE. WITH SATURATED LOW LEVELS
TONIGHT...WIDESPREAD LOW CEILINGS WILL OCCUR WITH SOME LIFR
CONDITIONS EXPECTED INLAND MAINLY DUE TO LOW STRATUS...BUT ALSO
POSSIBLY DUE TO FOG.
&&
.MARINE...
TODAY-TONIGHT...PRETTY SOLID SMALL CRAFT ADVISORY CONDITIONS ARE
OCCURRING EXCEPT ALONG THE NORTH COAST WHERE LOW LEVELS WERE STILL
STABLE. BY LATE TODAY EXPECT THAT ZONE WILL ALSO REACH ADVISORY
LEVELS. LITTLE CHANGE TO PREVIOUS FORECAST.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 4 AM EST FRIDAY
FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
COUNTY LINE OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM EST FRIDAY FOR COASTAL WATERS
FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
OUT 20 NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN
INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM
VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM
OFFSHORE.
&&
SHORT TERM...LASCODY
IMPACT WX...BRAGAWHazardous weather outlook, Jan 9, 12:55 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1255 PM EST THU JAN 9 2014
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100600-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1255 PM EST THU JAN 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
HIGH MOISTURE AND INCREASING INSTABILITY ALOFT WILL ALLOW ISOLATED
LOW TOPPED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. THE PRIMARY
THREAT WILL BE CLOUD-TO-GROUND LIGHTNING AND WINDS TO 30 MPH SOUTH
OF A LINE FROM COCOA BEACH TO KISSIMMEE.
.FLOOD IMPACT...
SOUTHWEST WINDS ALOFT WILL PUSH AREAS OF RAIN ACROSS EAST CENTRAL
FLORIDA THIS AFTERNOON. IN ADDITION...BRISK LOW LEVEL WINDS WILL
PUSH SHOWERS ONSHORE FROM THE ATLANTIC. WHILE MOST AREAS WILL
RECEIVE ONLY LIGHT RAIN...THE COMBINATION OF THESE TWO WEATHER
FEATURES WILL ENHANCE THE POTENTIAL FOR HEAVY RAIN ALONG THE
COASTAL COUNTIES OF EAST CENTRAL FLORIDA WITH LOCAL RAINFALL
AMOUNTS IN EXCESS OF TWO INCHES POSSIBLE.
.DENSE FOG/SMOKE IMPACT...
HIGH SURFACE MOISTURE FROM RAIN TODAY WILL COMBINE WITH LIGHT
WINDS AND PERIODS OF PARTLY CLOUDY SKIES WILL INCREASE THE
POTENTIAL FOR PATCHY LATE NIGHT FOG FRIDAY MORNING OVER THE FAR
WESTERN SECTIONS OF EAST CENTRAL FLORIDA.
.RIP CURRENT IMPACT...
LOCAL BEACH PATROLS ALONG THE EAST FLORIDA COAST HAVE INDICATED
STRONG RIP CURRENTS AT AREA BEACHES. THIS RISK WILL CONTINUE
THROUGH THE AFTERNOON AS A BRISK EASTERLY FLOW PUSHES A LONG
PERIOD SWELL ONSHORE. SWIM NEAR A LIFEGUARD AND NEVER SWIM ALONE.
.MARINE THUNDERSTORM GUST IMPACT...
SHOWERS APPROACHING FROM THE SOUTHWEST WILL INTERACT WITH A BRISK
ONSHORE FLOW AS THEY APPROACH THE COAST. AS THE SHOWERS MOVE
OFFSHORE THEY WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN
EXCESS OF 34 KNOTS OVER THE OPEN ATLANTIC AND THE INTRACOASTAL
WATERWAY.
.WATERSPOUT IMPACT...
SHOWERS APPROACHING FROM THE SOUTHWEST WILL INTERACT WITH A BRISK
ONSHORE FLOW AS THEY APPROACH THE COAST. SHOWERS MOVING OFFSHORE
WILL HAVE THE POTENTIAL TO DEVELOP A BRIEF ISOLATED WATERSPOUT
OVER THE OPEN ATLANTIC AS WELL AS THE INTRACOASTAL WATERWAY.
.WIND AND SEA IMPACT...
A MODERATE TO FRESH EASTERLY BREEZE WILL PREVAIL OVER THE LOCAL
ATLANTIC THIS AFTERNOON AND WILL GENERATE HAZARDOUS CONDITIONS FOR
SMALL CRAFT. SEAS BETWEEN 5 AND 7 FEET WILL BE COMMON NEARSHORE...
AND UP TO 9 FEET OFFSHORE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MODERATE TO FRESH SOUTHEAST TO SOUTH WINDS WILL GENERATE HAZARDOUS
SEAS SATURDAY AND SATURDAY NIGHT. A COLD FRONT WILL SWEEP THROUGH
EAST CENTRAL FLORIDA SATURDAY INTO SUNDAY AND WILL GENERATE A
SLIGHT CHANCE FOR THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ALONG THE COAST ARE REQUESTED TO MONITOR THE WEATHER FOR
WATERSPOUTS AND HEAVY RAIN AND SELF ACTIVATE IF NEEDED.
BRAGAW
In the hours before
Special weather statement, Jan 9, 1:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
111 PM EST THU JAN 9 2014
FLZ059-091915-
ST. LUCIE-
111 PM EST THU JAN 9 2014
...FUNNEL CLOUDS POSSIBLE OVER EASTERN ST. LUCIE COUNTY...
AT 107 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
FORT PIERCE...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL HAVE THE
POTENTIAL OF PRODUCING WATERSPOUTS AS IT WORKS ITS WAY DOWN THE
COAST TOWARD ST. LUCIE INLET THROUGH 215 PM EST.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE FORT PIERCE NORTH...FORT PIERCE SOUTH...
INDIAN RIVER ESTATES AND NETTLES ISLAND.
LAT...LON 2726 8021 2728 8023 2726 8023 2726 8028
2724 8028 2722 8032 2756 8047 2755 8031
2755 8032 2747 8028 2745 8028 2732 8021
2726 8020
TIME...MOT...LOC 1810Z 327DEG 11KT 2744 8033
BRAGAWFlood, St. Lucie
- When
- January 9, 2:00 PM EST to 10:00 PM EST
- Where
- St. Lucie County, 1.69 mi WSW of Viking to 1.87 mi N of Port St Lucie
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 27.522, -80.396
Radar-based rainfall estimates were between 6 and 12 inches across eastern-most St. Lucie County, with most of the rain falling in a 6-hour or less period. The twenty-four hour rain gage total at Ft. Pierce was 10.64 inches, but with most of the rain falling in less than 6 hours. Flooding closed many roadways, stranding vehicles. Drainage canals and creeks overflowed. While high water surrounded many subdivisions, businesses and homes, water was only reported to have entered one apartment complex in Ft. Pierce (three separate buildings). Damage estimated totalled over 20,000 dollars.
Flood, Martin
- When
- January 9, 4:00 PM EST to 11:00 PM EST
- Where
- Martin County, 2 mi WNW of Rio to 2 mi S of Hobe Sound
- Cause
- Heavy Rain
- Property damage
- $220,000
- Reported by
- Emergency Manager
- Coordinates
- 27.261, -80.280
Radar-based rainfall estimates were between 6 and 12 inches across eastern-most Martin County, with most of the rain falling in a 6-hour or less period. The twenty-four hour rain gage total at Stuart was 10.55 inches and 12.00 inches at Nettles Island, but with most of the rain falling in less than 6 hours. Flooding closed many roadways, stranding vehicles. Drainage canals and creeks overflowed. While high water surrounded many subdivisions, businesses and homes, water only entered one building, a Martin County High School, causing an estimated $220,000 in damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, January 9 to 11, 20142 deaths · $500,000 · 1 event
- Cold in Illinois, January 9, 20141 death · 1 event
- Cold in Minnesota, January 9 to 10, 20141 death · 1 event
- Debris Flow and Strong Wind in Washington, January 9 to 11, 2014$402,000 · 3 events
- Damaging Wind in Florida, January 9, 2014$150,000 · 70 kt wind · 1 event
- High Wind in Wyoming, January 9 to 13, 20141 injured · 69 kt wind · 33 events
- High Wind in Montana, January 9 to 11, 2014100 kt wind · 30 events
- Avalanche in Wyoming, January 9 to 10, 20143 injured · 3 events
- Winter Storm in Wyoming, January 9 to 11, 201410 events
- Winter Storm and Winter Weather in Colorado, January 9 to 11, 20149 events
- Winter Storm in Utah, January 9 to 10, 20143 events
- High Wind in California, January 9 to 10, 201457 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482619, 482621.